Advertisement

Constructive Approximation

, Volume 39, Issue 1, pp 151–171 | Cite as

Automatic Deformation of Riemann–Hilbert Problems with Applications to the Painlevé II Transcendents

  • Georg Wechslberger
  • Folkmar Bornemann
Article

Abstract

The stability and convergence rate of Olver’s collocation method for the numerical solution of Riemann–Hilbert problems (RHPs) are known to depend very sensitively on the particular choice of contours used as data of the RHP. By manually performing contour deformations that proved to be successful in the asymptotic analysis of RHPs, such as the method of nonlinear steepest descent, the numerical method can basically be preconditioned, making it asymptotically stable. In this paper, however, we will show that most of these preconditioning deformations, including lensing, can be addressed in an automatic, completely algorithmic fashion that would turn the numerical method into a black-box solver. To this end, the preconditioning of RHPs is recast as a discrete, graph-based optimization problem: the deformed contours are obtained as a system of shortest paths within a planar graph weighted by the relative strength of the jump matrices. The algorithm is illustrated for the RHP representing the Painlevé II transcendents.

Keywords

Riemann–Hilbert problems Contour deformation Preconditioning Discrete optimization Greedy algorithm Painlevé II 

Notes

Acknowledgements

This research was supported by the DFG-Collaborative Research Center, TRR 109, “Discretization in Geometry and Dynamics.”

References

  1. 1.
    Bornemann, F., Wechslberger, G.: Optimal contours for high-order derivatives. IMA J. Numer. Anal. (2012). doi: 10.1093/imanum/drs030. arXiv:1107.0498v2
  2. 2.
    Deift, P., Zhou, X.: A steepest descent method for oscillatory Riemann–Hilbert problems: asymptotics for the MKdV equation. Ann. Math. 137, 295–368 (1993) CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Deift, P.A.: Orthogonal Polynomials and Random Matrices: A Riemann–Hilbert Approach. American Mathematical Society, Providence (1999) Google Scholar
  4. 4.
    Fokas, A.S., Its, A.R., Kapaev, A.A., Novokshenov, V.Yu.: Painlevé Transcendents: The Riemann–Hilbert Approach. American Mathematical Society, Providence (2006) CrossRefGoogle Scholar
  5. 5.
    Its, A.R.: The Riemann–Hilbert problem and integrable systems. Not. Am. Math. Soc. 50, 1389–1400 (2003) zbMATHMathSciNetGoogle Scholar
  6. 6.
    Sheehan, O.: Numerical solution of Riemann–Hilbert problems: Painlevé II. Found. Comput. Math. 11, 153–179 (2011) CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Olver, S., Trogdon, T.: Nonlinear steepest descent and the numerical solution of Riemann–Hilbert problems (2012). arXiv:1205.5604
  8. 8.
    Provan, J.S.: Shortest enclosing walks and cycles in embedded graphs. Inf. Process. Lett. 30, 119–125 (1989) CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Zentrum Mathematik—M3Technische Universität MünchenMünchenGermany

Personalised recommendations